Drug and Alcohol Overdose Prevention Resources
What are Opioids?
When used as directed by your doctor, opioid medications can safely help control acute pain, such as pain you have after surgery. There are risks, though, when the medications are used incorrectly.
What opioid medications do:
“Opioids are a broad group of pain-relieving drugs that work by interacting with opioid receptors in your brain. Opioids can be made from a plant (poppy plant) or they can be synthetic, like fentanyl.” (Mayo Clinic, Carrie Krieger, Pharm D)
When opioid medications travel through your blood and attach to opioid receptors in your brain cells, the cells release signals that muffle your perception of pain and boost your feelings of pleasure. However, what makes opioid medications effective in treating pain can also make them dangerous. Prescription medications should always be taken as prescribed. Any pill/medication bought illegally is not safe.
Opioid Overdose Facts
Substance use disorders, like opioid overdoses, have significantly affected our community. In Nebraska in 2020, there were 214 overdose deaths, a 55% increase from 2019 (Nebraska DHHS).
- Overdose deaths are the leading injury-related cause of death in the United States.
- In 2020, nearly 92,000 people died from drug overdoses, a 31% increase from 2019.
- Of the 2020 overdose deaths, about 75% involved a prescription or illicit opioid.
- Nearly 85% of overdose deaths involved illicitly manufactured fentanyl, cocaine, heroin, or methamphetamine (alone or in combination).
Nebraska is not safe from the overdose crisis that we have seen over the last few years. Drug overdoses impact our lives and workplaces.
An overdose means to have more of a drug (or several drugs) in your system than your body can cope with. All drugs can cause an overdose. If you or a person in your family are taking medications it is good to know how much you can safely take and how often. Your physician or pharmacist can help if your instructions are not clear. It is key to take your medication as directed and to keep prescriptions out of reach of others in the house.
Signs of an overdose:
- unresponsive to voice or touch
- slow heartbeat or low blood pressure
- slow or irregular breathing
- pinpoint pupils
- blue lips, skin, or finger nails
What to do if you see someone who may have overdosed?
- Call 911
- Check their breathing
- Try to get a reply
- Put them in a recovery position (lay them on their side)
- Start rescue breathing
- Give them Naloxone (Narcan) if it is an opioid overdose
What is Naloxone (Narcan)?
Naloxone is an opioid antagonist that can quickly and safely reverse the potential for an opioid overdose. FCHD has a training program that is offered to Polk, Butler, Seward, and York counties in Nebraska. The staff seeks to train and equip people, and/or organizations that may see (CDC). This is a district program, with our providing pharmacies.
Does Nebraska Have a Good Samaritan Law?
Nebraska does have a “Good Samaritan Law.” As a bystander, you can call 911 if you witnessed an overdose and reduces barriers for helping someone.
Request Narcan/Naloxone Training
To ask for training for your organization or business simply call Four Corners Health Department and ask to speak with the program staff to reserve a training date. The training is about 25 minutes with time for questions and answers. FCHD Overdose Prevention Training will have a power point, handouts, posters for your organization to post, sample Naloxone/Narcan policy, and plan for use by staff. The training is offered at no cost.
Email email@example.com or call (402) 362-2621 to reserve a training.
Be the One Before 911
Being in a spot where you are witnessing an overdose can be scary. It is important to give Naloxone/Narcan as quickly as you can and call 911. Do not leave, by staying to offer aid you will be saving a life.
Pain whether chronic or acute, can be difficult and unfortunately it is a reality for many people. It is key to use effective pain management to ease pain and help add movement so you can enjoy doing what matters most.
Three ways you can safely manage your pain:
- Work with your doctor to make and follow a care plan.
- Set goals to return to work or hobby that pain does not allow you to do today.
- Choose other options for pain relief, for example meditation or extra sleep.
Talk to your doctor for the best and safest plan for pain relief (CDC).
Alcohol misuse is a health risk that a person should be aware of. Alcohol misuse is more than a drink a day for women and two drinks or more for men. There are many bad health results to overconsuming alcohol. Some of the main worries include:
- Unintentional injuries (motor vehicle crashes, slips, and falls)
- Violence (domestic situations, homicide or suicide)
- Liver disease, heart disease, and traumatic brain injury
Alcohol misuse use can lead to problems at school and work causing: missed days from school or work, poor grands, and higher on the job accidents, causing health care costs to go up.
If you want to know if you need help with your substance use, Four Corners Health Department has a trained professional that can assess your situation, provide the proper treatment plan, and get you back on the road to living safely substance free. Find out how to reach Renee here.
How can I support my friend/family member
Here are some ideas on how to support someone you know with substance misuse:
- Talk to the person like you would if you were asking about any health issue.
- Talk to them in a safe and comfortable space with few distractions.
- Be kind, compassionate, and empathetic to their feelings. Listen to their concerns.
- It is OK to say, “I am not sure how I can help but I am here to listen.”
- Be a good listener, and show you care.
- Allow them to open up and talk but do not push, let them respond when ready.
- Truly express that you care.
- Offer your support and offer to help them. Ask, “How can I help?” or “Is there a person you would like me to call for you?”
- Give the person hope for healing and offer your support.
Where can I find Narcan near me?
You can go to stopodne.com to find Narcan near you and participating pharmacies across Nebraska.
Can Naloxone (Narcan) cause harm when used on someone?
Naloxone (Narcan) will not harm someone if you give it to them and they are not overdosing on an opioid. You still need to call 911 and wait with the person until the first responders arrive.
Why do I need to stay after using Naloxone (Narcan)?
Naloxone works to stop opioid overdose in the body for 30 – 90 minutes. But many opioids stay in the body longer. Call 911 and stay until the responders arrive (NIDA).
I am struggling with recovery?
FCHD has a licensed independent mental health provider who is on hand to assist you, or someone you know, every step of the way. Recovery is possible. A life substance-free is a reality. Call for support, 402-362-2621.
How do I get rid of unused drugs?
Do not keep leftover prescriptions. You can click the link below “Medication Disposal” to find a place near you to drop off legal or illegal drugs. Every day is take back day! Or you can call the health district and ask for a DETERRA packet. We will give them to you at no cost and it is a safe medication disposal system that does not leaves toxins behind.
For More Information
- Stop Overdose NE – Nebraska resource to services and pharmacies
- Narcan – Harm reduction and training
- Opioids – CDC Opioid Basics and Data Trends
- Acύte para prevenir la adicción – CDC Spanish
- Drug Overdose Prevention – Nebraska DHHS
- Life or Meth – Nebraska Attorney General’s Website
- Stop Overdose – CDC information on drugs, stigma & recovery
- Mental Wellness – Four Corners Health Department, provider resources
- Rx Awareness – CDC Recovery is Possible
- Medication Safety – Safe Kids Worldwide
- Drug-Impaired Driving – National Highway Transportation Safety Administration
- Medication Disposal – How to get rid of leftover/expired medications or drugs